Florida, 2016

Tornadoes in Florida, February 24, 2016

February 24, 2016 · NWS TBW · 4 events in 3 counties and zones

A strong area of low pressure pushing through the Deep South helped guide a cold front through the region on the 24th. The front spawned numerous strong to severe storms across the area some of which produced tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.6 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A strong area of low pressure pushing through the Deep South helped guide a cold front through the region on the 24th. The front spawned numerous strong to severe storms across the area some of which produced tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Feb 24, 10:14 AM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Feb 24, 10:14 AM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1014 AM EST WED FEB 24 2016

.SHORT TERM (REST OF TODAY)...
HAVE JUST ENDED TORNADO WATCH 25 FOR ALL LOCATIONS. CONDITIONS HAVE
BECOME LESS FAVORABLE ALTHOUGH SOME THUNDERSTORMS ARE STILL
ONGOING WITH A REDUCED THREAT. WILL UPDATE FORECAST SHORT TO
REMOVE THE WATCH HEADLINE AND HAVE ALSO TRIMMED DOWN WEATHER AND
POPS FROM NORTH TO CENTRAL COUNTIES.

.AVIATION...
TIL 25/12Z. SHOWERS/STORMS ARE TRAVERSING ACROSS THE TERMINALS...
WITH CLEARING FROM NORTH TO SOUTH DURING THE REST OF THE DAY AS
THE FRONT PUSHES THROUGH. THERE COULD BE SOME LOWER CIGS BEHIND
THE FRONT BUT MAINLY MVFR. SOUTHERLY AND GUSTY WINDS SHIFT TO
NORTHWESTERLY DURING THE AFTERNOON.

&&

.MARINE...
STRONG SOUTHERLY WINDS WILL BE SHIFTING TO WESTERLY DURING THE
REST OF TODAY...MAINTAINING HIGH SEAS. THE 10 AM FORECAST OUT
SHORTLY WITH LITTLE CHANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  73  54  64  50 /  70  10   0  10
FMY  78  59  68  50 /  80  30   0   0
GIF  76  52  66  46 /  70  20   0   0
SRQ  72  58  65  51 /  70  20   0  10
BKV  74  49  63  41 /  70  10   0  10
SPG  73  57  64  52 /  70  10   0  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK THROUGH THURSDAY EVENING FOR COASTAL
     CHARLOTTE-COASTAL HILLSBOROUGH-COASTAL LEE-COASTAL
     MANATEE-COASTAL SARASOTA-PINELLAS.

     HIGH SURF ADVISORY UNTIL 7 PM EST THURSDAY FOR COASTAL
     CHARLOTTE-COASTAL HILLSBOROUGH-COASTAL LEE-COASTAL
     MANATEE-COASTAL SARASOTA-PINELLAS.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 7 PM EST THURSDAY FOR CHARLOTTE
     HARBOR AND PINE ISLAND SOUND-COASTAL WATERS FROM
     BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-COASTAL WATERS
     FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-COASTAL
     WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT
     20 NM-TAMPA BAY WATERS-WATERS FROM BONITA BEACH TO
     ENGLEWOOD FL OUT 20 TO 60 NM-WATERS FROM ENGLEWOOD TO
     TARPON SPRINGS FL OUT 20 TO 60 NM-WATERS FROM TARPON
     SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM.

&&

SHORT TERM/AVIATION/MARINE...09/RUDE
RADAR...05/CARLISLE
UPPER AIR...007/DOUGHERTY
DECISION SUPPORT...24/HUBBARD
LONG TERM...11/MCKAUGHAN
Hazardous weather outlook, Feb 24, 5:00 AM EST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
500 AM EST WED FEB 24 2016

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-251000-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
500 AM EST WED FEB 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST ACROSS THE REGION
TODAY. A FEW THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WIND
GUSTS AND AN ISOLATED TORNADO POSSIBLE.

...RIP CURRENT IMPACT...
HIGH SURF WILL BEGIN TO IMPACT AREA BEACHES LATER TODAY RESULTING
IN DANGEROUS RIP CURRENTS.

...MARINE IMPACTS...
WIND SPEEDS OF 20 TO 33 KNOTS WILL CREATE HAZARDOUS BOATING
CONDITIONS FOR SMALL CRAFT OPERATORS. GUSTS TO GALE FORCE ARE
POSSIBLE...ESPECIALLY NORTH OF TARPON SPRINGS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...EXCESSIVE COLD IMPACT...
NEAR-FREEZING TEMPERATURES ARE POSSIBLE IN THE NORMALLY COLDER
LOCATIONS OF THE NATURE COAST FRIDAY AND SATURDAY NIGHT.
WIDESPREAD FREEZING TEMPERATURES ARE NOT EXPECTED.

...RIP CURRENT IMPACT...
HIGH SURF AND DANGEROUS RIP CURRENTS WILL CONTINUE THROUGH AT
LEAST THURSDAY...AND POSSIBLY INTO PART OF FRIDAY.

...MARINE IMPACTS...
GUSTY NORTHWEST WINDS AND ROUGH SEAS WILL CREATE HAZARDOUS BOATING
CONDITIONS THROUGH AT LEAST THURSDAY...AND POSSIBLY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER
AND SELF ACTIVATE IF NEEDED.

JILLSON

In the hours before

Special weather statement, Feb 24, 8:47 AM EST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
847 AM EST WED FEB 24 2016

FLZ050-151-155-249-251-255-241430-
INLAND MANATEE-INLAND PASCO-PINELLAS-INLAND HILLSBOROUGH-COASTAL
MANATEE-COASTAL HILLSBOROUGH-
847 AM EST WED FEB 24 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HILLSBOROUGH...SOUTH
CENTRAL PASCO...NORTHERN MANATEE AND SOUTHEASTERN PINELLAS
COUNTIES...

AT 846 AM EST...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM PINELLAS PARK TO NEAR PARRISH...AND MOVING NORTHEAST AT
50 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TAMPA...CLEARWATER...LARGO...BRADENTON...PINELLAS PARK...PLANT CITY...
TEMPLE TERRACE...PALMETTO...LUTZ...SAINT PETERSBURG...BRANDON...DOWNTOWN
SAINT PETERSBURG...FISH HAWK...ST. PETERSBURG...TAMPA INTERNATIONAL
AIRPORT...EGYPT LAKE-LETO...UNIVERSITY...GANDY...GREATER NORTHDALE AND
MEMPHIS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2833 8243 2814 8209 2762 8207 2747 8261
      2754 8264 2777 8242 2788 8240 2790 8241
      2793 8248 2783 8247 2783 8254 2794 8253
      2797 8265 2804 8268 2794 8272 2791 8263
      2782 8259 2766 8269 2803 8283
TIME...MOT...LOC 1346Z 236DEG 42KT 2785 8273 2756 8244
Local storm report, Feb 24, 9:19 AM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
919 AM EST WED FEB 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     MARINE TSTM WIND 4 WSW DOWNTOWN SAINT PE 27.74N 82.69W
02/24/2016  E43 MPH          PINELLAS           FL   MESONET

            WEATHER FLOW STATION AT CLAM BAYOU NATURE PARK RECORDED
            37 KNOT WIND GUST.

&&

TD
Special weather statement, Feb 24, 9:32 AM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
932 AM EST WED FEB 24 2016

FLZ052-056-151-155-251-255-241515-
INLAND MANATEE-POLK-INLAND HILLSBOROUGH-COASTAL MANATEE-COASTAL
HILLSBOROUGH-HARDEE-
932 AM EST WED FEB 24 2016

...STRONG THUNDERSTORMS WILL AFFECT HILLSBOROUGH...NORTHWESTERN
HARDEE...SOUTHWESTERN POLK AND NORTHERN MANATEE COUNTIES...

AT 930 AM EST...STRONG THUNDERSTORMS WERE LOCATED ACROSS
HILLSBOROUGH AND MANATEE COUNTIES AND MOVING NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TAMPA...LAKELAND...BRADENTON...PLANT CITY...TEMPLE TERRACE...BARTOW...
PALMETTO...WAUCHULA...FISH HAWK...LUTZ...BRANDON...LAKELAND LINDER
AIRPORT...APOLLO BEACH...TAMPA INTERNATIONAL AIRPORT...EGYPT LAKE-LETO...
UNIVERSITY...GREATER NORTHDALE...MEMPHIS...PALM RIVER-CLAIR MEL AND
RUSKIN.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2816 8264 2816 8185 2747 8181 2744 8264
      2758 8256 2755 8263 2782 8239 2790 8241
      2794 8246 2792 8249 2783 8247 2783 8254
      2784 8254 2794 8253 2798 8257 2797 8260
      2799 8264 2802 8265
TIME...MOT...LOC 1430Z 236DEG 43KT 2790 8215
Special weather statement, Feb 24, 10:13 AM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
1013 AM EST WED FEB 24 2016

FLZ050-241545-
PINELLAS-
1013 AM EST WED FEB 24 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PINELLAS
COUNTY...

AT 1013 AM EST...AN AREA OF STRONG THUNDERSTORMS WAS OVER WEST AND
EAST LEALMAN...OR NEAR PINELLAS PARK...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PINELLAS PARK...SEMINOLE...SAINT PETERSBURG...DOWNTOWN SAINT PETERSBURG...
ST. PETERSBURG...ST. PETE BEACH...WEST AND EAST LEALMAN...BAY PINES...
GANDY...GULFPORT...TREASURE ISLAND...KENNETH CITY...SOUTH PASADENA...
MADEIRA BEACH...REDINGTON BEACH...LAKE MAGGIORE...TROPICANA FIELD...VINOY
PARK...SNELL ISLE AND CRESCENT LAKE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2789 8274 2785 8259 2784 8262 2782 8259
      2775 8263 2769 8274 2773 8275 2772 8270
      2774 8269 2775 8277 2778 8278 2778 8275
      2783 8276 2779 8279 2783 8281
TIME...MOT...LOC 1513Z 225DEG 31KT 2781 8269
Special weather statement, Feb 24, 10:17 AM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
1017 AM EST WED FEB 24 2016

FLZ043-052-056-057-241615-
HIGHLANDS-SUMTER-POLK-HARDEE-
1017 AM EST WED FEB 24 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN HARDEE...
NORTHWESTERN HIGHLANDS AND POLK COUNTIES...

AT 1016 AM EST...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM FUSSELS CORNER TO NEAR WAUCHULA...AND MOVING NORTHEAST
AT 40 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LAKELAND...WINTER HAVEN...HAINES CITY...BARTOW...LAKE WALES...AUBURNDALE...
AVON PARK...WAUCHULA...JAN PHYL VILLAGE...FUSSELS CORNER...COMBEE
SETTLEMENT...POINCIANA...FORT MEADE...LAKE ALFRED...CROOKED LAKE PARK...
DUNDEE...FROSTPROOF...BOWLING GREEN...DAVENPORT AND EAGLE LAKE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2751 8182 2835 8196 2835 8166 2826 8166
      2826 8156 2814 8152 2814 8146 2809 8145
      2808 8135 2801 8138 2806 8145 2800 8142
      2800 8139 2792 8131 2786 8130 2783 8122
      2765 8113
TIME...MOT...LOC 1516Z 237DEG 34KT 2807 8184 2763 8178
Special weather statement, Feb 24, 11:18 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
1118 AM EST WED FEB 24 2016

FLZ052-249-251-241645-
INLAND PASCO-POLK-INLAND HILLSBOROUGH-
1118 AM EST WED FEB 24 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HILLSBOROUGH AND
NORTHWESTERN POLK COUNTIES...

AT 1118 AM EST...A STRONG THUNDERSTORM WAS NEAR PLANT CITY...MOVING
NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKELAND...PLANT CITY...AUBURNDALE...LAKELAND LINDER AIRPORT...COMBEE
SETTLEMENT...FUSSELS CORNER...LAKE ALFRED...POLK CITY...KATHLEEN...
GIBSONIA...WINSTON...ROCKRIDGE AND CRYSTAL LAKE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 2795 8208 2810 8220 2834 8190 2812 8172
TIME...MOT...LOC 1618Z 235DEG 22KT 2807 8208

The radar

The Tampa radar (KTBW), 27 km away, was scanning. The volume nearest the first event began at 17:24 UTC.

Open the radar archive at this moment

Event by event

4 tornado. Local standard time, as filed.

Tornado, Manatee

When
February 24, 12:27 PM EST to 12:39 PM EST
Where
Manatee County, 5.63 mi ENE of Oak Knoll to 4.99 mi NNE of Myakka Head
Rating
EF1
Path length
8.58 mi
Path width
50 yd
Reported by
Public
Coordinates
27.540, -82.200

The tornado impacted mainly rural areas of Manatee County. Numerous pictures of a line of snapped trees along the path were received. No storm survey was conducted due to the very rural located. Strength estimated off of tree damage pictures.

Tornado, Hillsborough

When
February 24, 12:45 PM EST to 12:48 PM EST
Where
Hillsborough County, 6.5 mi ESE of Fort Lonesome to 7.13 mi ESE of Fort Lonesome
Rating
EF0
Path length
0.92 mi
Path width
30 yd
Reported by
Public
Coordinates
27.650, -82.060

A brief tornado moved through an open field near the Mosaic Phosphate Facility near Fort Lonesome.

Tornado, Charlotte

When
February 24, 1:15 PM EST to 1:16 PM EST
Where
Charlotte County, 1 mi SSE of Murdock to 0.89 mi SE of Murdock
Rating
EF0
Path length
0.22 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
27.007, -82.142

An NWS Storm Survey found EF-0 Tornado Damage in Murdock. Damage mainly consisted of downed tress, damage light posts and blown out Windows. Winds were estimated to be around 65 mph. A Charlotte County Sheriffs deputy observed the tornado and it was also seen on video from the county administration building nearby.

Tornado, Charlotte

When
February 24, 1:22 PM EST to 1:27 PM EST
Where
Charlotte County, 2.39 mi NNE of Charlotte Harbor to 5.11 mi NE of Charlotte Harbor
Rating
EF1
Path length
2.72 mi
Path width
100 yd
Injuries
1 direct, 0 indirect
Property damage
$1.6 million
Reported by
NWS Storm Survey
Coordinates
26.999, -82.039

A NWS Storm Survey found EF-1 tornado damage with winds estimated near 100 mph. 108 homes were affected with most of the damage limited to roofs and pool cages. However, 11 sustained major damage and were deemed uninhabitable by the county, one of which was destroyed. Numerous trees were uprooted and snapped with at least 8 different vehicles picked up and moved.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyThe tornado archive for Florida, 2016Warnings in Florida, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613902, 613908, 613909, 613910.